What is paracetamol?

Paracetamol is a commonly available painkiller. It is used in dogs but in overdose can have toxic effects on the blood and liver. Paracetamol is available in tablets and capsules but is also a common ingredient in medicines for the relief of cold and flu symptoms. It is also available in syrups for children.

What are the signs of paracetamol poisoning?

In dogs paracetamol affects the red blood cells where haemoglobin is changed to methaemoglobin. As a result the blood it less effective at carrying oxygen to the tissues of the body. It also causes liver injury which occurs several days after ingestion.
The clinical signs of paracetamol poisoning can include:
• Panting
• Difficulty breathing
• Swollen face
• Discoloured gums
• Lethargy
• Distress
• Vomiting
• Liver damage

EMERGENCY ADVICE
Call Animal PoisonLine on 01202 509000 even if your pet is showing no signs to find out whether a trip to the vet is required.
• Remove your pet from the source of poison.
• Do not try to make your pet vomit –NEVER give salt water.
• Collect the poison and take a sample/container with you if you are advised to take your pet to the vet practice.